Antacids – what are the side effects? If you are taking PPI’s then you need to read this
PPI's are drugs with complications. Should you be taking them?
Antacids are the world’s most popular drugs, yet they can double the risk of pneumonia. This is because these drugs suppress gastric acids allowing viruses and bacteria in the upper GI tract to migrate into the respiratory tract. The study’s findings were similar for Proton Pump Inhibitors (PPI’s) which lower acid production in the stomach. It may be advisable to avoid prescribing antacids to elderly patients, particularly those with a history of respiratory problems.
PPI’s also increase the risk of C. difficile infection. In the last decade, the frequency and severity of C. difficile infection has been increasing worldwide to become one of the most common hospital-acquired infections. As well as digesting food in the stomach, the acid acts as a natural defensive barrier that kills pathogens that we ingest with our food. The weakening of stomach acid with antacids allows viruses and bacteria to pass down into the gut, where they can cause a wide range of IBS-like symptoms, such as diarrhoea, constipation, bloating, wind and abdominal pain.
PPI’s can also interfere with the absorption of key nutrients:
- Vitamin B12
- Vitamin D
Other complications associated with PPI use are:
- Interstitial nephritis
- Food allergies
- Small Intestinal Bacterial Overgrowth (SIBO)
The safest advice on PPI’s is:
- make sure that they are appropriate (indicated) for your condition;
- take them short term;
- take them intermittently rather than permanently;
- take the lowest possible dose.
Indicated conditions are:
- Symptom control in GERD (Gastroesophageal reflux disease) – use for 4-8 weeks only.
- Maintenance of healing foe esophageal erosion
- Barrett’s esophagus
- NSAID users with increased risk of erosion or ulceration – use for 3-6 months only.
- Anti-platelet agent users with increased risk of erosion or ulceration
- Zollinger-Ellison Syndrome